Texas, 2020Heavy Rain in Texas, March 20, 2020
March 20, 2020 · NWS BRO · 1 event in 1 county or zone
A slow moving thunderstorm dumped a radar-estimated 4 to 5 inches in extreme western Hidalgo County on March 20th, producing minor flooding near McCook late on March 20th, 2020.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving thunderstorm dumped a radar-estimated 4 to 5 inches in extreme western Hidalgo County on March 20th, producing minor flooding near McCook late on March 20th, 2020.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 20, 5:19 PM CST, 4 hours 26 minutes earlier.
Area forecast discussion, Mar 20, 5:19 PM CST, 4 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
619 PM CDT Fri Mar 20 2020
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...A stationary front currently bisects Deep South Texas
and the Rio Grande Valley from north to south, with scattered
showers along the front. This front is liable to wax and wane
within the area during the next 24 hours, producing less than
ideal aviation conditions.
&&
.PREV DISCUSSION... /issued 258 PM CDT Fri Mar 20 2020/
SHORT TERM (Now through Saturday night): Widely scattered showers
have begun to develop this afternoon across the region. Showers are
expected to continue to increase into and through tonight as a cold
front advances across the region. An isolated thunderstorm or two
will be possible at times as well. The latest surface observations
as of 2 pm CDT indicate that the front has moved through the Zapata
and Hebbronville areas, where temperatures have dropped into the
lower to mid 70s. The latest model guidance, especially the hourly
higher resolution models, indicate that the front will be able to
advance across the majority of the valley before stalling in the
lower valley near the coast and just offshore. Elected to drop the
overnight temperatures for some of the inland areas by a couple of
degrees tonight as a result of the progression of the cold front.
Saturday will trend cloudy with continued opportunities for some
scattered showers across the region. Based on the location of the
stalling front, quite a temperature gradient is expected across the
CWA. Close to the front, like around Brownsville, temperatures may
reach near 80 degrees while the northwestern ranchlands struggle to
make 60 degrees. For the mid-valley near Mcallen, have elected to
trend near 70 degrees. Shower chances will gradually diminish with
progression through Saturday night as the front begins to lift back
northward as a warm front. Saturday night temperatures will range
from the mid 50s in the northwestern ranchlands into the mid 60s
across the lower valley.
LONG TERM (Sunday through Friday):12Z model suite remain in good
agreement and consensus build a mid-level ridge over Northern
Mexico and South Texas much of the Long-term. The subtropical
ridge begins expanding over Mexico Sunday becoming centered and
strengthening to 594mb over Northcentral Mexico Tuesday. The ridge
center slowly moves east through Thursday before getting shunted
over the Eastern Gulf and weakening as a large trough moves into
the Southern Rockies.
Sunday...old frontal boundary lifts back to the north with southerly
flow replacing a light northerly wind early Sunday. Took out any
mention of rain Sunday with a few sprinkles or drizzle in the
morning low clouds with partial clearing by noon and clearing skies
and warmer temperatures for the afternoon. Highs to reach the mid
80s which is just the beginning of the warming trend.
The trends for rest of the forecast period remain on track...warm to
hot temperatures and breezy to potentially windy daytime conditions
Monday-Thursday. No rain is expected as atmosphere dries out as
ridge strengthens and subsidence increases. Earlier 00Z discussion
mentioned an increase in fire weather concerns Tue-Thu and this
still looks like the case as mean column RH dips below 40 percent
and Southerly winds increase. Temperature profiles still trending
well above normal daytime anomalies reach a whopping 12-18+ degrees
and minimums 8-12 above mid-March normals. GFS and ECMWF peaking
850mb temps at 25-27.5C Wed/Thu which should push several locations
over the century mark.
MARINE:(Now through Saturday night): Light to moderate southeast
winds this afternoon will turn out of the northeast to east-
northeast tonight with progression of a cold front moving into and
across portions of the lower Texas coastal waters. The front is
expected to stall over the southern coastal waters and will be a
catalyst for scattered rain showers and isolated thunderstorms. A
region of patchy sea fog may develop tonight into Saturday morning
near where the front is expected to stall. Otherwise, anticipate
moderate wave heights to continue on the gulf waters in the short
term.
Sunday through Wednesday...Pressure gradient will be strengthening
through much of the period as high pressure builds over the Gulf
and a series of low pressure areas move across the Plains. The
strongest low pressure is expected Monday night into Tuesday with
Small Craft Advisories are possible for the Laguna and the Gulf
waters. Weaker low pressure form over NE Mexico Wednesday with
locally stronger winds on the Laguna for another round of daytime
SCAs.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Mar 20, 4:20 AM CST, 17 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
520 AM CDT Fri Mar 20 2020
TXZ248>257-351-353-210015-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
520 AM CDT Fri Mar 20 2020
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
There is a moderate risk of rip currents at the beaches of
South Padre Island and Boca Chica Beach.
Isolated thunderstorms may become strong to severe today across
northern and western portions of Deep South Texas with hail up to
quarter-size and damaging winds being the main threats.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
An elevated risk of rip currents is possible at the beaches of South
Padre Island and Boca Chica Beach Saturday into Sunday, and again on
Tuesday.
Heat Index values above 100 degrees are possible across the mid to
upper RGV Wednesday and Thursday afternoons.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of severe weather today to the National
Weather Service in Brownsville or local law enforcement.
GMZ130-132-135-150-155-170-175-210015-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
520 AM CDT Fri Mar 20 2020
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
An isolated strong thunderstorm will be possible later Today and
Tonight producing some brief wind gusts up to 35 knots, lightning
and brief periods of heavy rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Small Craft Advisories may be needed along lower Texas Gulf of
Mexico waters on Tuesday. Small Craft Advisories may be needed for
the Laguna Madre for both Tuesday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Speece
Heavy Rain, Hidalgo
- When
- March 20, 9:45 PM CST to 11:30 PM CST
- Where
- Hidalgo County, 3.95 mi N of Mc Cook to 0.94 mi SSW of Mc Cook
- Reported by
- COOP Observer
- Coordinates
- 26.536, -98.412
Three inches of rain fell in about 2 hours from a slow moving thunderstorm in McCook. Radar estimated 3 to 5 inches in the area from McCook northwest to the Hidalgo/Starr County line.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Indiana, March 20, 20206 deaths · $110,000 · 1 in hail · 6 events
- Flash Flood and Flood in Ohio, March 20, 20202 deaths · $150,000 · 50 kt wind · 4 events
- Flooding and Damaging Winds in Pennsylvania, March 20, 2020$100,000 · 50 kt wind · 6 events
- Damaging Winds in New York, March 20, 2020$57,000 · 60 kt wind · 14 events
- Flooding in Ohio, March 20 to 22, 2020$30,000 · 2 events
- Damaging Wind in Pennsylvania, March 20, 2020$30,000 · 61 kt wind · 1 event
- Damaging Winds in New York, March 20, 2020$25,000 · 50 kt wind · 3 events
- Damaging Wind and High Wind in New York, March 20, 2020$15,000 · 59 kt wind · 11 events
- Dense Fog in Maryland, March 20, 20208 events
- Flash Flooding and Damaging Wind in Indiana, March 20, 2020$12,000 · 3 events
- Hail in Texas, March 20, 20201.75 in hail · 6 events
- High Surf in Hawaii, March 20 to 22, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883564.